What Drugs and Drug Combinations Can Cause Serotonin Syndrome?
If you take medications or abuse illicit drugs, you know there are some risks associated. One of the most concerning risks associated with heavy medication or drug use is serotonin syndrome. This condition is a severe drug reaction that occurs when medications have caused an excess build-up of serotonin levels in your body.
Serotonin is a naturally occurring chemical in your body. This chemical is needed to make nerve cells and the brain function properly. It is responsible for creating feelings of happiness and euphoria.
However, if you have too much serotonin in your body, you can begin to experience symptoms like shivering and diarrhea to more severe symptoms like fevers or seizures. Left untreated, serotonin syndrome can lead to death.
Because of the implications of this condition, it is important for you to understand what serotonin syndrome is and which drugs and drug combinations can cause it.
What are the Symptoms of Serotonin Syndrome?
Serotonin syndrome can begin once you increase your dosage of a certain medication or abuse large amounts of illicit drugs. Additionally, this condition most commonly occurs when you mix medications that both contain serotonin. For example, combining a migraine medication and an SSRI antidepressant can lead to the development of this syndrome.
While milder forms of serotonin syndrome can resolve in a few days, severe cases of this condition can lead to life-threatening effects and lead to death if left untreated. The best way to treat this condition is through the use of medications that block serotonin.
The symptoms tend to begin a few hours after you take a new medication, increase your dosage, or abuse a substance.
The signs and symptoms of serotonin syndrome include:
- Shivering and goosebumps
- Excessive sweating
- Spasticity (rigid muscles)
- Elevated blood pressure
- Loss of muscle coordination and twitching
- Dilated pupils
- Rapid heart rate
- Agitation or restlessness
- High fever
- Irregular heartbeat (arrhythmias)
If you or someone you love is experiencing these symptoms, you should contact your doctor immediately. Additionally, the severe symptoms of this condition can be life-threatening, making it imperative that you visit the emergency room as soon as possible.
What are the Risk Factors?
Some people are more likely to be affected by serotonin syndrome than others. If you have an increased risk of this condition, it is important for you to be careful with your medications and avoid abusing drugs that produce serotonin.
Risk factors include:
- Using illicit drugs that act on serotonin receptors in the brain, like LSD
- Taking herbal supplements that produce serotonin
- Taking more than one drug that produces serotonin
- Recently starting or increasing the dosage of a prescription medication that increases serotonin in your brain
According to the National Library of Medicine, “Serotonin syndrome and its spectrum of symptoms are a product of the overactivation of both the central and peripheral serotonin receptors as a result of high levels of serotonin.”
While serotonin is a feel-good chemical, having too much of this chemical in your system can cause an array of concerning symptoms. If you are at a high risk of experiencing this condition, speak with your doctor about how to prevent it from developing.
Which Drugs Can Cause Serotonin Syndrome?
The symptoms of this condition occur when the body has an excessive accumulation of serotonin. This usually occurs when you are taking more than one medication that contains serotonin or you are taking high dosages of a medication that increases the production of the chemical.
Mixing migraine medications with antidepressants can cause this syndrome to develop. You are also susceptible if you attempt to overdose intentionally on antidepressants.
Other drugs, medications, and herbal supplements that may lead to serotonin syndrome include:
- Selective serotonin reuptake inhibitors (SSRIs) – antidepressant medications like Prozac, Zoloft, or Celexa
- Serotonin and norepinephrine reuptake inhibitors (SNRIs) – antidepressant medications like Cymbalta, Effexor, or Pristiq
- Bupropion – an antidepressant medication that is also used as a smoking cessation aid
- Tricyclic antidepressants (amitriptyline or nortriptyline)
- Anti-migraine medications
- Pain medications – opioid pain medications like codeine, hydrocodone, oxycodone, or tramadol
- Monoamine oxidase inhibitors (MAOs) – antidepressant medications like Marplan and Nardil
- Lithium (Lithobid) – a mood stabilizer
- Illicit drugs like ecstasy, LSD, cocaine, and amphetamines
- Herbal supplements like St. John’s wort, nutmeg, and ginseng
- Over-the-counter cough and cold medicines that contain dextromethorphan
- Anti-nausea medications like Zofran
- Linezolid (Zyvox) – an antibiotic
- Ritonavir (Norvir) – a medication used to treat HIV
If you are using a combination of any of the above-mentioned medications, you are at an increased risk of developing serotonin syndrome. Speak to your doctor about how you can prevent the development of this potentially life-threatening condition.
The best way to prevent this condition from occurring is to avoid taking more than one medication that increases your brain’s production of serotonin. However, it is important that you do not stop taking your medications without consulting with your doctor first. Doing so could lead to the development of dangerous withdrawal symptoms.
Finding Help for Drug Abuse and Addiction
If you or a loved one suffer from substance abuse or addiction, you are at an increased risk of developing serotonin syndrome. Because this condition can lead to life-threatening symptoms such as grand mal seizures, it is important for you to seek professional help for drug abuse or a substance use disorder.
At Mandala Healing Center, we provide our clients with all of the tools they need to succeed. Contact us today for more information on our drug addiction treatment programs in West Palm Beach, Florida.